MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0305
Medical Device Problem Codes Detachment Of Device Component (1104); Retraction Problem (1536); Physical Resistance (2578); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was kinked approximately 5.0 and 21.0 cm from the proximal end.The stretch resistant wire (sr wire) was fractured and the embolization coil was detached from its pusher assembly.The proximal constraint sphere was inside the distal detachment tip (ddt).Conclusions: evaluation of the returned devices revealed that both ruby coils'' sr wires were fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, damage such as this may occur.The retraction against resistance likely resulted in the embolization coils detaching from their pusher assembly.Further evaluation of the returned devices revealed that the pusher assembly of the first ruby coil evaluated was kinked.This kink was likely incidental and may have occurred while packaging the device for return to penumbra.Both ruby coils were detached from their pusher assemblies and therefore, the ruby coils could not be functionally tested for the reported issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00436.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, the physician deployed and detached an initial ruby coil into the patient using a non-penumbra microcatheter without an issue.The physician then attempted to deploy a new ruby coil but it would not form correctly in the vessel so he decided to remove the coil.While retracting the ruby coil, the physician mentioned feeling resistance.Subsequently, the ruby coil unintentionally detached as it was exiting the hub of the microcatheter.The physician was able to pull out the detached ruby coil and decided to switch to a new non-penumbra microcatheter.While attempting to advance a new ruby coil through the microcatheter, the physician advanced the coil about three quarters of the way through the microcatheter and then encountered resistance.Consequently, the ruby coil became stuck and was unable to advance further.The physician decided to retract the ruby coil; however, upon retraction, it unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed.The physician then manually injected contrast and confirmed that the existing embolization was sufficient.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
(b)(4) should have been reported on the initial mfr report but was inadvertently left out and is being provided on this follow-up #1 mfr report.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7303428
Report Number3005168196-2018-00435
Device Sequence Number14048143
Product Code HCG
UDI-Device Identifier00814548013145
UDI-Public00814548013145
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/11/2025
Device Catalogue NumberRBY4C0305
Device Lot NumberF79483
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/30/2018
Initial Date Received by Manufacturer 01/29/2018
Supplement Date Received by Manufacturer01/29/2018
Initial Report FDA Received Date02/28/2018
Supplement Report FDA Received Date02/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age39 YR
Patient Weight78